Canadian Cancer Society logo
You are here: 

Radiation to the abdomen

There is always the potential for some side effects to occur when radiation therapy is given to the abdominal area. People are more likely to experience side effects if a large part of the abdomen is treated. Radiation to the lower esophagus, stomach or small and large intestines can cause a variety of gastrointestinal (GI)gastrointestinal (GI)Referring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. side effects. Most side effects go away once treatment is over, but a few may continue or occur long after radiation therapy.

Radiation to the upper abdomen can irritate the esophagus and stomach. Most side effects begin about 1–2 weeks into treatment.

Radiation to the lower abdomen or pelvis is more likely to irritate the bowel (small and large intestines). Most side effects begin about 2–3 weeks into treatment. The intestines are very sensitive to radiation, especially the small intestine.

Nausea and vomiting

Nausea and vomiting are more common if a large area of the upper abdomen is treated with radiation. People may start to feel nauseous about 1–3 hours after their daily treatment (about 1–2 weeks into therapy). Some people find that eating a small snack before treatment helps prevent nausea and vomiting. Others do not eat for a few hours before treatment, or wait a few hours after treatment before eating again.

Report nausea and vomiting to the radiation therapy team. Nausea and vomiting can usually be managed with antinausea medication. These side effects usually go away after treatment is finished.

Back to top

Indigestion, bloating or gas

Indigestion, abdominal bloating or gas can occur when radiation irritates the lining of the esophagus or stomach. Avoid spicy or fried foods and foods that cause gas. Antacids or other medicines may be needed to control indigestion, bloating or gas. These symptoms often go away after treatment ends.

Back to top

Loss of appetite

Loss of appetite (anorexia) can be caused by many factors, including:

  • a buildup of waste products as cancer cells die
  • nausea and vomiting
  • indigestion
  • diarrhea
  • fatigue

Loss of appetite can lead to weight loss and malnutrition. Maintaining good nutrition during and after radiation therapy is important to help a person recover from treatment. A registered dietitian can give advice to help people increase their appetite, eat more and maintain their nutrition. Dietitians may also suggest nutritional supplements.

Back to top

Diarrhea

Diarrhea is frequent and very loose (watery) stools. Abdominal cramping may occur with the diarrhea. Diarrhea often begins 2–3 weeks into radiation therapy. Report diarrhea to the radiation therapy team. They can suggest over-the-counter or prescription medicines to help relieve diarrhea.

Back to top

Ulcers

Ulcers (a break in the lining of the stomach) can occur because of damage to the mucus-producing cells that line the stomach. Symptoms of ulcers include indigestion, pain, nausea and sometimes vomiting blood. Stomach ulcers may be treated with changes in diet (such as eating several small meals a day), medications or, in some cases, surgery. Ulcers can become a long-term problem.

Back to top

Liver problems

Liver cells are sensitive to the effects of radiation. Radiation to the upper part of the abdomen may cause liver enlargement and tenderness as the liver cells become inflamed and irritated. These symptoms are usually temporary and will go away after treatment is finished. Sometimes the symptoms last for a long time and the irritation may cause scarring (fibrosis) of the liver.

Back to top

Radiation enteritis

Radiation enteritis is irritation and inflammation of the large and small intestines. It occurs during or after radiation therapy to the abdomen. It is more likely to occur when larger doses of radiation are given to treat some abdominal tumours. It can occur when radiation therapy is first given and up to 8 weeks after radiation therapy begins (called acute enteritis). Sometimes it occurs several months to years after radiation therapy (called chronic enteritis).

Back to top

Kidney problems

Radiation to the middle of the abdomen may cause inflammation of the kidneys and ureters (the tubes that carry urine from the kidneys to the bladder). Symptoms usually include high blood pressure, extra protein in the urine and swelling of the arms and legs. Medications can help relieve symptoms until treatment is over. The inflammation usually goes away once treatment is finished. Sometimes the inflammation continues for a long time, and progressive kidney failure could become a long-term problem.

Back to top

Radiation myelopathy

Radiation myelopathy is damage to the spinal cord caused by radiation therapy. The 2 types of radiation myelopathy are transient and late, or delayed.

Transient radiation myelopathy is characterized by Lhermitte’s sign, which is an electrical shock-like sensation in the neck, back or legs. It usually happens when the neck is bent forward. This side effect most often occurs 2–6 months after radiation therapy. It usually improves without treatment and is not linked with any long-term problems.

Late, or delayed, radiation myelopathy develops months or years after radiation therapy. It is characterized by weakness, not being able to feel temperature or loss of proprioception, which is the sense that deals with feelings of body position, posture, balance and motion. Late radiation myelopathy does not usually improve on its own and may lead to gradual paralysis.

Back to top

Stories

Heather Moyes I encourage every woman – regardless of how young or how old – to be aware of their body

Read Heather's story

Help for smokers trying to quit

Illustration of no smoking symbol

It’s okay to need help to quit smoking. The Canadian Cancer Society is here to support people who are ready to quit and even those people who aren’t ready.

Learn more